Virginia, 2024Wildfire in Virginia, March 20 to 21, 2024
March 20 to 21, 2024 · NWS LWX · 3 events in 3 counties and zones
The combination of an anomalously strong westerly wind event and extremely low relative humidity across the region sparked numerous wildfires across the entire region. Especially hard hit were communities across eastern West Virginia into the Shenandoah Valley of northwestern Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an anomalously strong westerly wind event and extremely low relative humidity across the region sparked numerous wildfires across the entire region. Especially hard hit were communities across eastern West Virginia into the Shenandoah Valley of northwestern Virginia. Several large fires burned a total of 17,008 acres in these areas. Several other smaller fires were noted, but were able to be contained quick enough to cover relatively small areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 19, 8:09 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 19, 8:09 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
909 PM EDT Tue Mar 19 2024
.SYNOPSIS...
Gusty winds and low relative humidity values look to continue
through Thursday as a result of a strong low pressure over
eastern Canada and broad high pressure building south from the
northern Plains region. A cold front will push through the area
Wednesday. More widespread precipitation chances hold off until
Friday and the start of the weekend as an area of low pressure
pushes north from the Gulf Coast region.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Thicker mid and high level clouds encompass the northern half of
the area this evening associated with a shortwave passing to the
north. These clouds should clear out the second half of the
night. The gustiness of the winds will subside at the lower
elevations, but few places become completely calm. An increasing
low level jet will cause stronger winds on the higher peaks of
the Alleghenies, and a Wind Advisory is in effect for western
portions of Grant, Pendleton, and Highland Counties.
Some snow showers are possible late tonight west of the
Allegheny Front in association with a push of warm advection.
However, guidance has trended downward with precipitation
potential, and even then, temperatures will be rather marginal
right around freezing. Only a coating of snow, if that, is
expected through sunrise.
Lows will drop into the mid to upper 30s and low 40s in the
lower elevations. Few other changes are needed to the forecast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A reinforcing cold front and shortwave trough will cross the
area Wednesday. The front will bring limited moisture in the
form of mountain upslope snow showers over the Allegheny Front
and passing clouds further east. The bigger story will be the
winds with 850 mb winds running 40-50 kts ahead of the boundary
Wednesday morning and in its wake Wednesday afternoon.
Sustained west to northwest gusts as a result, will run between
20-30 mph east of the Blue Ridge with 30-40 mph gusts further
west. 40-50 mph gusts are likely especially along the eastern
slopes of the Alleghenies where a Wind Advisory is in effect.
Will need to monitor the potential for additional wind
headlines given the consistent signal amongst the
deterministic/ensemble guidance. These strong winds could result
in isolated downed trees and power lines.
With downsloping flow ahead and in the immediate wake of the
boundary, expect slightly warmer temperatures Wednesday. Highs
will climb into the upper 50s and mid 60s. The mild air
combined with gusty winds and lowering relative humidity/fuel
moistures will lead to additional fire weather concerns. A Fire
Weather Watch remains in effect from Wednesday morning into
Wednesday evening for much of the forecast area outside of
western MD and north-central MD. Confidence has increased for
dangerous fire conditions across portions of northern and
central VA, yielding a Red Flag Warning to be issued for
Wednesday late morning through Wednesday evening.
High pressure will build eastward from the Great Lakes region to
southern New England Thursday and Thursday night. Highs will be
cooler than average with temperatures in the lower to middle 40s
with some lower 50s in eastern Virginia. Low relative humidity
values will continue, although winds will gradually decrease
throughout the day as the gradient relaxes. Lows Thursday night
will fall into the mid to upper 20s (low 20s in the mountains).
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A low pressure system will move up from the southwest and spread
rain across the region Friday night through midday Saturday. Rain
amounts will probably be one quarter to one half inch along and to
the west of the Blue Ridge. Areas to the east, including the metros,
could be double those amounts, if not more depending on the track of
the low pressure system. Some light snow accumulations or flurries
are possible over the ridge tops of the Blue Ridge and Appalachian
Front Friday into Friday night. Temperatures will be cooler than
average.
A brief break in rainfall late Saturday and Saturday night with weak
high pressure trying to build in behind the departing low. The EURO
still remains the dominant model of bringing a retrograding low back
from the western Atlantic over inland areas Sunday. Additional rain
amounts are possible along the I-95 corridor Sunday into Sunday
evening. Temperatures should be near average. As for Monday,
conditions look dry and seasonable, especially west of the Blue
Ridge. Should the retrograding low be slow to move out, additional
rain chances possible Monday near the metros.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through Thursday with gusty winds of 20-
30 kts each afternoon. The strongest winds look to arrive Wednesday
afternoon as a cold front crosses the region with a wind shift
to the west then northwest by evening. Gusts will run between
30-35 kts west of KCHO and KMRB with 25 to 30 kt gusts expected
across the metro corridor terminals. The front will come through
dry although some ceilings of 5-8kft are possible.
Winds will gradually decrease Thursday night with VFR conditions
expected to continue. Sub-VFR conditions return Friday afternoon
into Saturday as an area of low pressure approaches from the Gulf
Coast states. Light rain will approach the terminals Friday
afternoon and evening and perhaps some fog Friday night. Winds
out of the north becoming east 5 to 10 knots Thursday night.
Winds southeast 10 to 15 knots gusts with up to 20 knots Friday
and Friday night.
VFR conditions return briefly late Saturday through Saturday
night. Winds southeast 10 to 15 knots gusts up to 20 knots
Friday and Friday night. Winds becoming northeast then north 10
knots gusts 15 knots Saturday morning, then increasing north 15
to 20 knots gusts 25 knots Saturday afternoon through Saturday
night.
&&
.MARINE...
Southwest winds will remain in place tonight. Sheltered/interior
waters will likely drop below advisory criteria, but an advisory
will remain in effect for the other waters with 20 to 25 kt
gusts. Winds will shift to the west then northwest Wednesday as
a cold front passes, with 25-30 kt gusts possible during the
afternoon and evening. The sheltered waters may see some
decrease in winds late Wednesday night.
SCA level winds look to continue Thursday as brief high pressure
builds north of the region. Northwest winds will gusts 15 to 25 kts
before falling back below SCA levels Thursday night into Friday.
Rain chances return to the waters Friday as an area of low pressure
approaches from the Gulf Coast states. Additional SCA level winds
out of the south/southeast can be expected from this passing coastal
low pressure system Saturday into Sunday. Potential gales are also
possible over the open waters during this time.
&&
.FIRE WEATHER...
Elevated to high fire danger is expected to continue across the
region through Thursday as dry and gusty conditions persist.
The worst fire weather conditions are likely on Wednesday. A Fire
Weather Watch is in effect for portions of northern VA and West
Virginia counties, plus the DC Metro. A Red Flag Warning has
been issued for portions of central and northern VA for
Wednesday. Confidence remains lower for areas further north
where some clouds and even light precipitation could impact the
area. The strongest winds will be west of the Blue Ridge with
westerly gusts of 30-50 mph. Slightly lower gusts are expected
east of the Blue Ridge at 25-35 mph. The wind combined with low
relative humidity values of 20 to 30 percent and 10/100 hr fuel
moistures of 9-15 percent will yield for favorable conditions
for the rapid spread of wildfires. Additionally, Special Weather
Statements will be needed on Thursday, to account for continued
elevated fire weather conditions. Wind gusts Thursday will
decrease throughout the day running 15 to 25 mph.
The next chance for widespread wetting rain may come Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Fire Weather Watch from Wednesday morning through Wednesday
evening for DCZ001.
MD...Fire Weather Watch from Wednesday morning through Wednesday
evening for MDZ013-016-503-504.
VA...Fire Weather Watch from Wednesday morning through Wednesday
evening for VAZ027-028-030-031-053-054-501-503>506-526-
527.
Red Flag Warning from 11 AM to 8 PM EDT Wednesday for VAZ025-
026-029-036>040-050-051-055>057-502-507-508.
Wind Advisory until 5 PM EDT Wednesday for VAZ503.
WV...Fire Weather Watch from Wednesday morning through Wednesday
evening for WVZ050>053-055-501>506.
Wind Advisory until 5 PM EDT Wednesday for WVZ501-505.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ530>534-
537-539>541-543.
Small Craft Advisory until 2 AM EDT Wednesday for ANZ535-536-
538-542.
Small Craft Advisory from 9 AM Wednesday to midnight EDT
Wednesday night for ANZ535-536-538-542.
&&
SYNOPSIS...ADM/EST
NEAR TERM...ADS/ADM
SHORT TERM...ADM/EST
LONG TERM...KLW
AVIATION...ADS/KLW/ADM/EST
MARINE...ADS/KLW/ADM/EST
FIRE WEATHER...LWXHazardous weather outlook, Mar 19, 11:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1231 AM EDT Wed Mar 20 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-210445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1231 AM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The threat for wildfire spread increases each day through
Thursday as gusty winds and low relative humidity continue. The
worst conditions are likely Wednesday afternoon.
A Red Flag Warning is in effect from Wednesday late morning to
Wednesday evening for the Fredericksburg area.
A Fire Weather Watch is in effect from Wednesday late morning to
Wednesday evening for the Washington DC Metropolitan area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-210445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1231 AM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The threat for wildfire spread increases each day through
Thursday as gusty winds and low relative humidity continue. The
worst conditions are likely Wednesday afternoon.
A Red Flag Warning is in effect from Wednesday late morning to
Wednesday evening for portions of Northern and Central VA.
A Fire Weather Watch is in effect from Wednesday late morning to
Wednesday evening for portions of Northern and Northwest
Virginia, the eastern West Virginia Panhandle, and Montgomery
County Maryland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-210445-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1231 AM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Wind Advisory goes is in effect for western Grant, western
Pendleton, and western Highland counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Wind Advisory remains in effect for western Grant, western
Pendleton, and western Highland counties until 5PM Wednesday.
The threat for wildfire spread increases each day through
Thursday as gusty winds and low relative humidity continue. The
worst conditions are likely Wednesday afternoon.
A Fire Weather Watch is in effect from Wednesday late morning to
Wednesday evening for Mineral, Grant, Pendleton, and Highland
Counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Shenandoah
- When
- March 20, 12:00 AM EST to March 21, 12:00 AM EST
- Where
- Shenandoah forecast zone
- Property damage
- $983,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Several fires were sparked by very strong westerly winds in excess of 50 mph and extremely low relative humidity values on the afternoon of March 20th. There were two large fires that straddled the Shenandoah/Page county line in the George Washington National Forest. The first of which was called the Waterfall Mountain/Shenandoah Forest/211 West Fire, which burned 6,399 acres between Shenandoah and Page counties. The other fire was named the Edith Gap/Serenity Ridge Fire, which burned 832 acres. These were both combined to be a part of a greater complex of fires, named the North Zone Complex. Throughout the county, 8 homes were either damaged or destroyed.
Wildfire, Page
- When
- March 20, 12:00 AM EST to March 21, 12:00 AM EST
- Where
- Page forecast zone
- Property damage
- $559,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Several fires were sparked by very strong westerly winds in excess of 50 mph and extremely low relative humidity values on the afternoon of March 20th. There were two large fires that straddled the Shenandoah/Page county line in the George Washington National Forest. The first of which was called the Waterfall Mountain/Shenandoah Forest/211 West Fire, which burned 6,399 acres between Shenandoah and Page counties. The other fire was named the Edith Gap/Serenity Ridge Fire, which burned 832 acres. These were both combined to be a part of a greater complex of fires, named the North Zone Complex. In addition to these fires, there was another fire that was managed by another federal team on the Page/Rappahannock County line in Shenandoah National Park named the Rocky Mount Fire, which burned a total of 1031 acres. Throughout the county, a total of 11 structures were either damaged or destroyed, including 9 homes.
Wildfire, Rockingham
- When
- March 20, 12:00 AM EST to March 21, 12:00 AM EST
- Where
- Rockingham forecast zone
- Property damage
- $12,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Several fires were sparked by very strong westerly winds in excess of 50 mph and extremely low relative humidity values on the afternoon of March 20th. One such fire, named the Capon/Brush Run Fire, burned 2,368 acres in the George Washington National Forest in the far northwestern portion of the county. This fire was part of a greater complex of fires, named the North Zone Complex. One structure was damaged or destroyed in the Capon/Brush Run Fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 20 to 29, 2024$428,000 · 1 event
- Strong Wind in Minnesota, March 20, 20242 injured · $50,000 · 1 event
- Winter Weather in Pennsylvania, March 20, 20243 injured · $15,000 · 2 events
- High Wind and Strong Wind in West Virginia, March 20, 2024$23,000 · 53 kt wind · 14 events
- Blizzard and Winter Storm in Maine, March 20 to 21, 202414 events
- High Wind in Virginia, March 20, 202459 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 20, 20248 events
- Heavy Snow in Montana, March 20 to 21, 20242 events
- Strong Wind in Pennsylvania, March 20, 20242 events
- High Wind in West Virginia, March 20, 202455 kt wind · 2 events
- Winter Weather in Massachusetts, March 20, 20242 events
- Heavy Snow in Montana, March 20 to 21, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166145, 1166146, 1166152.